Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Jackson, MS

February 26, 2003Madison County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 26, 2003, 3:57 PM CST for Madison County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 26, 2003, 3:57 PM CST (21:57 UTC)
Expired
Feb 26, 2003, 4:25 PM CST
In force
28 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Madison County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WUUS54 KJAN 262157
SVRJAN
MSC089-262225-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
357 PM CST WED FEB 26 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 425 PM CST

* AT 357 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF CANTON...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR CAMDEN AT 405 PM CST

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM AND HAS BEEN 
REPORTED BY MADISON S.O.

LAT...LON 3287 8976 3274 8973 3254 9000 3266 9014
          3288 8990

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 2:50 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Feb 26, 2:50 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CST WED FEB 26 2003

CORRECTED TO DISCUSS OVERNIGHT LOWS

FORECAST CHALLENGES THIS PACKAGE...
TIMING END OF PRECIP AND TEMPS

CURRENTLY...88D MOSAIC IMAGERY INDICATES A SW TO NE AXIS OF RAINFALL
OVER THE LOWER MS RIVER VALLEY. ONE ORGANIZED...ALTHOUGH
BROKEN...BAND OF RAIN THERE ARE BREAKS IN RAIN COVERAGE AND BY FAR
THE BULK OF THE PRECIP IS TO THE SOUTHEAST OF THE CWA. MUCH OF THE
ORGANIZED RAINFALL WITHIN THE CWA HAS BEEN GENERALLY EAST OF I55 AND
NORTH OF I20.

LOW PRESSURE OVER THE NORTH CENTRAL GULF OF MEXICO HAS BEGUN TO MOVE
NORTHEAST AND SCATTERED AREAS OF RAIN WITH A FEW EMBEDDED
THUNDERSTORMS CAN BE EXPECTED THROUGH THIS EVENING. THIS SFC LOW
WILL CUT ACROSS SOUTHEAST MS TONIGHT AND THE BULK OF THE HEAVIER
RAINFALL WILL OCCUR SOUTH AND EAST OF THE CWA. HOWEVER A SECOND
SHEARED VORT MAX IS MOVING OUT OF N TX. SCATTERED AREAS OF
RAIN...AND A FEW EMBEDDED THUNDERSTORMS...WILL CONTINUE ACROSS THE
FORECAST AREA AND TAPER OFF FROM SW TO NE THROUGH EARLY THURSDAY.
ANALYSIS OF THE 18Z/26 ETA INDICATES THAT RAINFALL TOTALS WILL
GENERALLY BE BETWEEN ONE QUARTER AND ONE HALF INCH TONIGHT...WITH A
FEW ISOLATED HIGHER AMOUNTS UP TO AN INCH...EMPHASIS ON ISOLATED.

LOWS TONIGHT WILL NOT FALL ALL THAT MUCH...ESPECIALLY IN NORTHERN
ZONES. WILL NEED TO KEEP AN EYE ON TEMPS IN THE VICINITY OF
GREENVILLE IN CASE THEY APPROACH THE FREEZING MARK.  MOS AND MODEL
INDICATIONS ARE THAT THE TEMPS IN THIS REGION SHOULD REMAIN NEARLY
STEADY.

DURING THE DAY THURSDAY...SUBSIDENCE IN THE WAKE OF THE SFC LOW
PRESSURE WILL QUICKLY DRY OUT THE MID LEVELS OF THE
ATMOSPHERE...HOWEVER WILL KEEP SKIES CLOUDY INTO THURSDAY NIGHT AS
LOW CLOUDS WILL HANG ON. ANOTHER COOL DAY THURSDAY AS HIGH TEMPS
WILL BE SOME 10 TO 20 DEGREES BELOW NORMAL. EXPECT PARTIAL CLEARING
FOR FRIDAY WITH WARMER TEMPS.

IN THE EXTENDED...STRONG POLAR JET WILL CONTINUE TO ROTATE AROUND
POLAR VORTEX OVER EAST CENTRAL CANADA. THIS FEATURE WILL HELP
MAINTAIN THE STATUS QUO SO FAR AS THE UPPER LEVEL PATTERN IS
CONCERNED. BOTH NORTHERN AND SOUTHERN STREAMS WILL REMAIN ACTIVE
THROUGH THE PERIOD AND EXPECT SPLIT FLOW REGIME TO REMAIN IN TACT.
THE GFS AND EUROPEAN MODELS ARE GENERALLY SIMILAR UNTIL MIDDLE
PORTION OF NEXT WEEK. GFS ATTEMPTS TO MERGE NORTHERN AND SOUTHERN
STREAM ENERGY AND DEVELOPS A POTENT...FAST MOVING SFC LOW PRESSURE
SYSTEM. THE EUROPEAN MODELS MAINTAIN THE PERSISTENT SPLIT FLOW
REGIME...AND THUS THEY ARE A LITTLE SLOWER IN PROGRESSING THIS WAVE
EASTWARD...WHICH IS THE PREFERRED SOLUTION.

AS FAR AS THE PARTICULARS ARE CONCERNED...NOT A GREAT DEAL OF CHANGE
FOR THIS PACKAGE. CONFIDENCE IS STILL ON THE LOW SIDE IN SO MUCH AS
TRUSTING THE EXACT TIMING OF EACH DISTURBANCES PASSAGE. WILL
INTRODUCE SLIGHT CHANCE POPS EARLY SATURDAY AS A WEAK WAVE PASSES
JUST TO NORTH OF THE REGION AND A DEVELOPING SFC LOW PASSES TO THE
SOUTH OF THE REGION OVER THE GULF. AS WITH PREVIOUS FORECAST...WILL
KEEP TEMPS WITHIN FIVE DEGREES OF NORMAL.

PRELIM NUMBERS...
JAN 40/52/34/59 820
MEI 42/53/34/59 820

.JAN...NONE

GAGAN
Hazardous weather outlook, Feb 26, 3:27 PM CST, 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CST WED FEB 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS WILL BE LIKELY ACROSS
MUCH OF THE OUTLOOK AREA OVERNIGHT. NO SEVERE WEATHER IS
ANTICIPATED.

A WEAK LOW PRESSURE SYSTEM OVER THE NORTHWEST GULF OF MEXICO WILL
CONTINUE TO MOVE TOWARDS THE COAST OVERNIGHT. THE SHALLOW COLD
AIRMASS CURRENTLY IN PLACE WILL LIMIT THE DEVELOPMENT OF
INSTABILITY.

...FLOODING...
WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL DURING THE OVERNIGHT HOURS. ADDITIONAL RAINFALL
AMOUNTS OF UP TO HALF AN INCH CAN BE EXPECTED IN MOST
AREAS...WITH LOCALLY HIGHER AMOUNTS OF UP TO ONE INCH IN ISOLATED
SPOTS.	PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS ARE
LIKELY. THE RAINS MAY PROLONG ANY PRIOR FLOODING BUT SHOULD NOT
BE ENOUGH TO PRODUCE ADDITIONAL FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 4:14 PM CSTSevere Thunderstorm WarningJANLeake46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.